Other causes of Parkinsonism
There are certain disorders that mimic idiopathic Parkinson’s disease, i.e. with tremor, bradykinesia and rigidity but do not respond to the usual treatments.
The main causes are cerebrovascular disease, antidopaminergic drugs such as neuroleptic drugs, e.g. haloperidol, reserpine and the anti-emetic metoclopramide.
There are also specific ‘Parkinson’s plus’ syndromes where there is evidence of other neurological deficit:
· Multiple system atrophy (MSA) is parkinsonism in association with autonomic failure in particular postural hypotension and urinary dysfunction. It groups together the syndromes previously known as olivo-pontocerebellar atrophy, Shy–Drager syndrome and striatonigral degeneration.
· Progressive supranuclear palsy (PSP) is parkinsonism with downward gaze palsy (a loss of the ability to look downwards). It tends to cause a rapid deterioration, with marked postural instability, frequent falls and difficulty swallowing. In later disease, behavioural changes such as emotional lability and personality changes, disordered sleep and cognitive loss are features, which may lead to the initial diagnosis of dementia.
Cerebrovascular parkinsonism is likely to be due to progressive loss of dopaminergic neurons due to small vessel disease. Drugs which interfere with the dopamine pathway tend to cause bradykinesia and rigidity, but with less tremor, and the symptoms reverse on stopping the medication.
Features that suggest other causes of parkinsonism include:
· Symmetry of signs (Parkinson’s disease is usually asymmetrical).
· History of drug use, in particular dopamine antagonists.
· Additional neurology such as upgoing plantars or cerebellar signs.
· Early dementia, prominent hallucinations, autonomic neuropathy and axial rigidity are signs of Parkinson’s plus syndromes:
Levodopa and other treatments used in Parkinson’s disease tend to have little or no effect, therefore withdrawal of the causative drug, or supportive treatment. PSP and MSA may respond to dopamine agonists, but postural hypotension tends to be exacerbated by medication.